North Carolina, 2017Damaging Wind in North Carolina, June 15, 2017
June 15, 2017 · NWS ILM · 1 event in 1 county or zone
Thunderstorms blossomed in the afternoon heat and humidity and produced wind damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms blossomed in the afternoon heat and humidity and produced wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jun 15, 11:43 AM EST, 1 hour 57 minutes earlier.
Area forecast discussion, Jun 15, 11:43 AM EST, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
1243 PM EDT Thu Jun 15 2017
.SYNOPSIS...
Afternoon and evening showers and thunderstorms are expected
across most of the area through Friday. High pressure will try
to reassert itself later in the weekend, as a trough is
reinforced to our west. A cold front will approach from the
northwest early next week, likely increasing the coverage of
showers and thunderstorms once again.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 1000 AM Thursday...The Forecast Area will be under the
influence of weak subsidence in the wake of a mid-level
shortwave trough which has exited the coast this morning.
Considerable cloud cover have begun to erode, but the clouds
earlier this morning have delayed strong heating. Given the
factors above, we should not see much if any shower and
thunderstorm development for the next couple hours or so.
The airmass will be very similar to Wed. Precipitable water
values will be near 2 inches. Mixed layer CAPE values will be
between 1500 and 2500 J/kg. An inverted-V profile suggests the
deepest updrafts will have the potential for strong to possibly
severe wind gusts. Storm motions will be slow and with very high
moisture content in the column, the potential for significant
ponding is fairly high as a relatively quick 1 to 2 inches of
rain in a particular community is certainly possible.
In addition to residual outflow boundaries from previous
convection, thunderstorms may develop along the convergent
seabreeze boundary which will again be pinned relatively close
to the coast. The Piedmont trough will be another boundary where
convection is likely to develop. The back door cold front will
remain well N of the area through the period. The greatest coverage
of showers and thunderstorms is expected later this afternoon
and through the first part of tonight. However, thunderstorms
that develop along the seabreeze may develop by mid afternoon.
850mb temps will again be around 16C and with W/NW (downslope)
mid-level flow, high temps should be similar to Wed, mainly
lower 90s, although spotty mid 90s inland are expected. The
beaches will be coolest, mid and upper 80s. Lows tonight will be
in the lower to mid 70s.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
As of 330 AM Thursday...Unsettled conditions will persist through
the short term period as a weakness or troughing remains across
the southeast at the mid levels. As usual this time of year the
Piedmont Trough, sea breeze and numerous boundaries will
provide low level support for convection as will the
precipitable water values that consistently hover around two
inches. The challenge with this forecast is determining when the
"highest" pops occur. Saturday seems to have a deeper southerly
flow which may keep the inland trough more to the west leaving
the sea breeze and residual boundaries, therefore Friday seems
to be the best chance and we are maintaining high chance to
likely pops with slightly lower values Saturday. Convection
cannot be ruled out for the overnight periods as well. NO real
surprises from a temperature perspective with highs in the upper
80s to lower 90s and overnight lows well into the 70s.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 300 PM Wednesday...At 500 mb the area will be in between
two ridges. One centered in the Atlantic and the other over the
American southwest. The GFS and the ECMWF are similar in this
pattern with the GFS showing a deeper trough Monday into
Wednesday.
At the surface, a frontal boundary will move into the eastern
Carolinas on Tuesday and stall over the area on Wednesday.
Precipitable waters are expected to be increase and approach
2 inches. Convection is possible each day with meso-scale
forcing be through primary focus through early Monday. Synoptic
forcing will increase with the slow moving cold front on Tuesday
and Wednesday evening thought it will be in the weakening phase.
Temperatures will be near normal with temperatures around 90 to
middle to upper 80s at the coast. Lows will be in the low to mid
70s each day.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
As of 18Z...Typical summertime weather regime in place will
yield showers and thunderstorms with the greatest coverage of
convection expected mid and late afternoon through early to mid
eve. Thunderstorms will be slow movers and have the potential
for MVFR or lower ceilings and visibility in heavy rain. The
risk for flight restrictions appears lowest at KCRE and KMYR,
but will still carry a tempo group, but over a shorter duration
here. The convection should dwindle late eve and overnight. Have
added MVFR stratus at the coastal terminals near and after
sunrise, otherwise VFR during this time. The potential for
reduced visibility and ceilings in showers and thunderstorms
will return Fri afternoon.
Extended Outlook...The risk for flight restrictions due to mainly
afternoon and eve thunderstorms will continue through the period.
The probability for reduced ceilings and visibility in
thunderstorms with heavy rain should be highest Fri and Sat and
perhaps again Tue.
&&
.MARINE...
NEAR TERM /THROUGH TONIGHT/...
As of 1000 AM Thursday...Bermuda high pressure offshore will
remain the dominant feature once again today, maintaining return
flow across the waters. This high will fluctuate in strength,
initially weakening today before reasserting itself tonight, but
this will create little change to otherwise uniform marine
conditions through the period. SW winds of 10-15 kt will be
gusty in the afternoon and eve hours due to the seabreeze
circulation. Seas of 2 to 3 ft today will increase about a foot
late day and tonight. A weak long period SE swell, on the order
of 15+ seconds, is expected to arrive later today and then
persist for a few days.
SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
As of 330 AM Thursday...Bermuda High Pressure will continue to be the
dominate feature across the coastal waters through the period. Some
enhanced low level jetting may increase winds late in the period
into a range of 15-20 knots otherwise the standard south to
southeast flow of 10-15 knots will suffice. Significant seas will be
2-3 feet for the most part with a possible uptick late coinciding
with the increase in wind speed.
LONG TERM /SUNDAY THROUGH MONDAY/...
As of 300 PM Wednesday...A break between a high pressure ridge
centered over the Atlantic and a high pressure ridge over the
American southwest. Winds are expected to be from the south at
10 to 15 knots and seas will run around 3 feet with and increase
to 3 to 4 feet by Sunday afternoon and 3 to 5 feet on Monday.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...None.
&&
NEAR TERM...RJD
SHORT TERM...SHK
LONG TERM...DRH
AVIATION...RJD
Hazardous weather outlook, Jun 15, 2:27 AM EST, 11 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
327 AM EDT Thu Jun 15 2017
NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-053-055-160730-
Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover-
Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Inland Horry-Inland Georgetown-
327 AM EDT Thu Jun 15 2017
This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.
.DAY ONE...Today and Tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
There is a marginal risk for severe weather on Friday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
AMZ250-252-254-256-160730-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
327 AM EDT Thu Jun 15 2017
This Hazardous Weather Outlook is for The adjacent Coastal Waters.
.DAY ONE...Today and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ106-108-110-SCZ054-056-160730-
Coastal Pender-Coastal New Hanover-Coastal Brunswick-Coastal Horry-
Coastal Georgetown-
327 AM EDT Thu Jun 15 2017
This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.
.DAY ONE...Today and Tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Elevated rip currents are possible beginning Friday.
There is a marginal risk for severe weather on Friday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
17
In the hours before
Special weather statement, Jun 15, 12:02 PM EST, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Wilmington NC
102 PM EDT THU JUN 15 2017
NCZ109-151730-
Inland Brunswick NC-
102 PM EDT THU JUN 15 2017
...SPECIAL WEATHER STATEMENT...
At 101 PM EDT, Doppler radar was tracking a strong thunderstorm over
Mill Creek, or 9 miles south of Leland, moving east at 10 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Boiling Spring Lakes and Mill Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.
&&
LAT...LON 3409 7795 3406 7798 3406 7812 3411 7814
3418 7796 3416 7795 3415 7795 3413 7794
TIME...MOT...LOC 1701Z 264DEG 10KT 3411 7808
MBBSpecial weather statement, Jun 15, 12:45 PM EST, 55 minutes before
Special Weather Statement
National Weather Service Wilmington NC
145 PM EDT THU JUN 15 2017
NCZ107-108-110-151815-
Inland New Hanover NC-Coastal New Hanover NC-Coastal Brunswick NC-
145 PM EDT THU JUN 15 2017
...SPECIAL WEATHER STATEMENT...
At 144 PM EDT, Doppler radar was tracking a strong thunderstorm over
Myrtle Grove, or near South Masonboro Island, moving southeast at 10
mph.
Pea size hail and winds in excess of 30 mph will be possible with
this storm. Additionally localized flooding will be possible.
Locations impacted include...
Wilmington, Carolina Beach, Kure Beach, South Masonboro Island, North
Masonboro Island, Snows Cut, Myrtle Grove, Silver Lake, Sea Breeze
and Masonboro.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.
&&
LAT...LON 3415 7784 3408 7787 3407 7787 3398 7791
3402 7800 3411 7794 3412 7794 3415 7795
3419 7796 3420 7795 3417 7782
TIME...MOT...LOC 1744Z 296DEG 10KT 3411 7792
MBBSpecial weather statement, Jun 15, 1:19 PM EST, 21 minutes before
Special Weather Statement
National Weather Service Wilmington NC
219 PM EDT THU JUN 15 2017
NCZ109-110-151915-
Inland Brunswick NC-Coastal Brunswick NC-
219 PM EDT THU JUN 15 2017
...SPECIAL WEATHER STATEMENT FOR SOUTHEASTERN BRUNSWICK COUNTY UNTIL
315 PM EDT...
At 219 PM EDT, Doppler radar was tracking a strong thunderstorm over
Brunswick County Community College Main Campus, or 10 miles northeast
of Shallotte, moving east at 15 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Oak Island, Boiling Spring Lakes, St. James, Southport, Mill Creek,
Civie Town, Supply, Brunswick County Community College Main Campus,
Bolivia, Dosher Memorial Hospital and Brunswick Novant Medical
Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3391 7802 3397 7834 3415 7829 3411 7794
3410 7793
TIME...MOT...LOC 1819Z 285DEG 15KT 3405 7824
MBBThunderstorm Wind, Brunswick
- When
- June 15, 1:40 PM EST to 1:41 PM EST
- Where
- Brunswick County, 1.68 mi SW of Mill Creek to 1.78 mi SW of Mill Creek
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 34.080, -78.097
Several trees were reported down on George II Highway near the intersection with Martinville Dr. The time was estimated based on radar data.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in New Jersey, June 15 to 18, 20174 deaths · 1 injured · 3 events
- Hail and Damaging Winds in Iowa, June 15, 2017$355,000 · 2.75 in hail · 78 events
- Tornado and Hail in Missouri, June 15 to 17, 20173 injured · $61,000 · EF0 · 82 events
- Flash Flood and Hail in Texas, June 15, 2017$2.0 million · 2 in hail · 14 events
- Hail and Damaging Winds in Kansas, June 15, 20174 injured · 2.75 in hail · 85 events
- Damaging Winds in Georgia, June 15, 2017$229,000 · 60 kt wind · 28 events
- Flash Flooding and Flood in Virginia, June 15 to 16, 2017$252,000 · 8 events
- Flash Flooding and Damaging Winds in New York, June 15, 2017$163,000 · 50 kt wind · 10 events
- Hail and Damaging Winds in Kansas, June 15, 20171 injured · 4 in hail · 59 events
- Damaging Winds in Alabama, June 15, 20171 injured · $23,000 · 52 kt wind · 39 events
- Hail and Damaging Winds in Oklahoma, June 15, 2017$74,000 · 2 in hail · 21 events
- Hail in Nebraska, June 15, 2017$165,000 · 1.75 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 710725.